Alert archive / Pennsylvania / Wind Advisories in 2024

Wind Advisory 8, NWS State College, PA

March 20, 202413 counties in Pennsylvania

NWS State College, PA issued this wind advisory at Mar 20, 2024, 3:16 AM EDT for 13 counties in Pennsylvania. It took effect at Mar 20, 2024, 11:00 AM EDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Mar 20, 2024, 3:16 AM EDT (07:16 UTC)
In effect from
Mar 20, 2024, 11:00 AM EDT
Expired
Mar 20, 2024, 8:00 PM EDT
In force
9 hr
Issued by
NWS State College, PA

Counties Adams County, PA, Bedford County, PA, Blair County, PA, Cambria County, PA, Centre County, PA, Cumberland County, PA, Franklin County, PA, Fulton County, PA, Huntingdon County, PA, Juniata County, PA, Mifflin County, PA, Perry County, PA, Somerset County, PA

The radar

The State College radar (KCCX), 71 km from the middle of the area, began a volume at 07:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 7.3 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2024-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2024-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 287 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2514 m above ground
0-6 km bulk shear
83 kt
0-1 km storm-relative helicity
287 m²/s²
0-3 km storm-relative helicity
503 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

829 
WWUS71 KCTP 200716
NPWCTP

URGENT - WEATHER MESSAGE
National Weather Service State College PA
316 AM EDT Wed Mar 20 2024

PAZ024>026-033>036-210000-
/O.NEW.KCTP.WI.Y.0008.240320T1500Z-240321T0000Z/
Cambria-Blair-Huntingdon-Somerset-Bedford-Fulton-Franklin-
Including the cities of Johnstown, Altoona, Huntingdon, 
Mount Union, Somerset, Bedford, McConnellsburg, and Chambersburg
316 AM EDT Wed Mar 20 2024

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 8 PM EDT
THIS EVENING...

* WHAT...Wind gusts from the west up to 50 mph.

* WHERE...Cambria, Blair, Huntingdon, Somerset, Bedford, Fulton 
  and Franklin Counties.

* WHEN...From 11 AM this morning to 8 PM EDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

For high wind safety information, visit weather.gov/safety/wind.

&&

$$
MRS/JB3

For more information from the National Weather Service visit
http://weather.gov/ctp
2 follow-up statements
498 
WWUS71 KCTP 201811
NPWCTP

URGENT - WEATHER MESSAGE
National Weather Service State College PA
211 PM EDT Wed Mar 20 2024

PAZ024>026-033>036-210000-
/O.CON.KCTP.WI.Y.0008.000000T0000Z-240321T0000Z/
Cambria-Blair-Huntingdon-Somerset-Bedford-Fulton-Franklin-
Including the cities of Johnstown, Altoona, Huntingdon, 
Mount Union, Somerset, Bedford, McConnellsburg, and Chambersburg
211 PM EDT Wed Mar 20 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...

* WHAT...West winds 20 to 25 mph with gusts up to 50 mph.

* WHERE...Cambria, Blair, Huntingdon, Somerset, Bedford, Fulton 
  and Franklin Counties.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

For high wind safety information, visit weather.gov/wind.

The latest forecast information can be found on the
NWS State College Facebook page and Twitter @NWSStateCollege,
or on the web at weather.gov/ctp.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/ctp
518 
WWUS71 KCTP 201813
NPWCTP

URGENT - WEATHER MESSAGE
National Weather Service State College PA
213 PM EDT Wed Mar 20 2024

PAZ019-027-028-056-063-064-210000-
/O.EXA.KCTP.WI.Y.0008.000000T0000Z-240321T0000Z/
Southern Centre-Mifflin-Juniata-Perry-Cumberland-Adams-
Including the cities of State College, Lewistown, Mifflintown, 
Newport, Carlisle, and Gettysburg
213 PM EDT Wed Mar 20 2024

...WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

* WHAT...West winds 15 to 25 mph with gusts over 45 mph.

* WHERE...Southern Centre, Mifflin, Juniata, Perry, Cumberland 
  and Adams Counties.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

For high wind safety information, visit weather.gov/wind.

The latest forecast information can be found on the
NWS State College Facebook page and Twitter @NWSStateCollege,
or on the web at weather.gov/ctp.

&&

$$

PAZ024>026-033>036-210000-
/O.CON.KCTP.WI.Y.0008.000000T0000Z-240321T0000Z/
Cambria-Blair-Huntingdon-Somerset-Bedford-Fulton-Franklin-
Including the cities of Johnstown, Altoona, Huntingdon, 
Mount Union, Somerset, Bedford, McConnellsburg, and Chambersburg
213 PM EDT Wed Mar 20 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...

* WHAT...West winds 20 to 25 mph with gusts up to 50 mph.

* WHERE...Cambria, Blair, Huntingdon, Somerset, Bedford, Fulton 
  and Franklin Counties.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

For high wind safety information, visit weather.gov/wind.

The latest forecast information can be found on the
NWS State College Facebook page and Twitter @NWSStateCollege,
or on the web at weather.gov/ctp.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/ctp

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this wind advisory went out at Mar 20, 1:47 AM EDT, 1 hour 29 minutes earlier.

Area forecast discussion, Mar 20, 1:47 AM EDT, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service State College PA
147 AM EDT Wed Mar 20 2024

.SYNOPSIS...
Persistent northwest flow aloft will transport a few
reinforcing shots of unseasonably cold air into the region.
A contribution of limited Great Lakes moisture will allow
several rounds of snow showers. Light additional accumulations
will be focused across the Northern and Western Mountains of the
state.

Temperatures should bottom out Thursday night and trend
seasonably warmer over the weekend and into next week. A period
of rain (or wet snow at higher elevations) is likely Friday
night into Saturday morning.

&&

.NEAR TERM /UNTIL 8 AM THIS MORNING/...
Precip fell apart as expected, and breaks are appearing in the
downslope off the Laurels. These breaks should expand slowly
through the night. Clouds will hang tough-er over the NW and
Laurels, but breaks are expected there overnight, too. Temps
will not drop much as the wind picks up overnight and we lose
any cooling from the wet-bulbing caused by the light precip.
Only very light snow is possible through the night in the
upslope flow into the Laurels and NW mountains. The next surge
of energy doesn't get here until after sunrise.

&&

.SHORT TERM /8 AM THIS MORNING THROUGH 6 PM THURSDAY/...
A winter-like pattern for the first full day of Spring 2024.

The passage of the cold front trailing the aforementioned
clipper low early Wednesday should be accompanied by scattered
rain/snow showers. A few of the showers could survive into the
Susq Valley, due to strong forcing ahead of the upper level
shortwave. Steep lower tropospheric lapse rates indicate the
potential of some heavier snow squalls across the north central
mtns and we added chance SW+ to the wx grids. The snow squall
parameter fcst from CIPS deterministic models is also generally
supportive of a squall risk Wednesday with timing and marginal
air/road temps suggesting sharp visby reductions as the primary
impact. We continue to highlight the snsq threat in the HWO.

Deep cold advection and passage of an isallobaric/pressure rise
couplet signal the strongest northwest wind gusts Wednesday
afternoon/evening. Peak bufkit momentum  transfer and ensemble
data indicate peak gusts 35-45 mph range or just shy of advisory
criteria.

The cold NW flow continues into Thursday with snow showers and
flurries downwind of Lake Erie and over the Alleghenies
gradually diminishing by Thursday night as high pressure builds
into the area. Temps likely bottom on Thursday with daytime
highs 10 to 20F below average and what could be the coldest
night until next winter (teens and 20s).

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
This late evening update holds very few changes to the long
range forecast. PoPs remain highest across the area in the late
Fri thru Sat morning time frame due to the likelihood of the
merger of deep GOMEX moisture from the south and good forcing
from a strong jet streak passing to our N.

Prev...
One quiet day is in store to begin the medium range time period,
thanks to migratory high pressure. However, unsettled
conditions will resume on Friday as models remain in good
agreement with a period of light precipitation breaking out
Friday PM ahead of a northern stream shortwave. Northern and
southern streams remain separate in most solutions, and
resultant thermal profiles point to mainly rain, but the N Mtns
could be cold enough for a light snow accumulation. Most
guidance keeps the more significant southern stream shortwave
well south of the area. However, we'll watch carefully as there
remains an outside chance of phasing of two branches of the
jet, resulting a heavier rainfall across Eastern PA Friday night
into Sat.

Fair and cool weather looks likely the second half of next
weekend, as upper troughing exits the east coast and high
pressure builds in from the Grt Lks. Rising heights noted in the
model guidance early next week, but a cold air damming
signature with strong high pressure over the Canadian Maritimes
suggests the warmup will be tempered.

&&

.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
VFR is expected to be predominant throughout tonight for
anywhere outside of NW PA. The wind gusts could decrease for a
couple hours tonight, but are expected to pick up again
around sunrise. Current RAP model soundings suggest efficient
mixing could result in wind gusts near or greater than 40kts
during the early afternoon and evening as a reinforcing cold
front pushes down across central PA.

Scattered rain/snow showers are likely to occur with the passage
of this front, and similar to the past couple of days the
highest probability for reductions in visby and cigs will be in
the NW near BFD and JST. Instability will be just high enough
for a brief heavy convective snow shower, but it's still too
early to nail down the specifics on timing.

Showers and the chances for category reductions should decrease
shortly after sundown this evening. Low clouds will scatter out,
but mid to high clouds will remain present over the region.
Wind gusts are also likely to persist into Thursday.

Outlook...

Thursday...Sct -SHSN in NW AM, wind gusts continuing. Dryer PM.

Friday-Sunday...Periodic rain/snow showers and reductions,
primarily across the higher terrain of northern and western PA.
This will be enhanced by reinforcing shots of unseasonably cold
air and gusty W/NW winds.

&&

.CLIMATE...
Astronomical Spring (vernal equinox) begins today at 11:06 PM
EDT.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Lambert/Steinbugl
NEAR TERM...Dangelo
SHORT TERM...Lambert/Dangelo
LONG TERM...DeVoir/Fitzgerald
AVIATION...Bowen
CLIMATE...Steinbugl
Hazardous weather outlook, Mar 19, 10:14 AM EDT, 17 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
1014 AM EDT Tue Mar 19 2024

PAZ019-024>028-033>036-045-046-049>053-056>059-063>066-201415-
Southern Centre-Cambria-Blair-Huntingdon-Mifflin-Juniata-Somerset-
Bedford-Fulton-Franklin-Southern Clinton-Southern Lycoming-Union-
Snyder-Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill-
Lebanon-Cumberland-Adams-York-Lancaster-
1014 AM EDT Tue Mar 19 2024

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wind gusts up to 40 mph on Wednesday could blow around unsecured
items and result in difficult driving conditions for high-profile
vehicles.

Low humidity and breezy conditions could result in an elevated risk
of wildfire spread Thursday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004>006-010>012-017-018-037-041-042-201415-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Tioga-Northern Lycoming-Sullivan-
1014 AM EDT Tue Mar 19 2024

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wind gusts up to 40 mph on Wednesday could blow around unsecured
items and result in difficult driving conditions for high-profile
vehicles.

Locally heavy snow showers and squalls are possible on Wednesday and
could result in sharp reductions to visibility and rapid changes in
road conditions.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 8:00 AM EDTSpecial Weather StatementCTPMcKean, Potter60 min
Mar 20, 9:03 AM EDTSpecial Weather StatementCTPMcKean, Potter, Tioga, Warren57 min
Mar 20, 10:03 AM EDTSpecial Weather StatementCTPMcKean, Potter, Tioga57 min
Mar 20, 12:00 PM EDTSpecial Weather StatementCTPCameron, Clinton, Elk, Lycoming, McKean, Potter and 3 more60 min
Mar 20, 2:00 PM EDTSpecial Weather StatementCTPLycoming, Sullivan, Tioga60 min
Mar 20, 6:10 PM EDTSpecial Weather StatementCTPClearfield65 min
Mar 20, 6:17 PM EDTSnow Squall WarningCTPClearfield28 min
Mar 20, 6:34 PM EDTSpecial Weather StatementCTPCentre26 min
Mar 20, 6:51 PM EDTSpecial Weather StatementCTPClearfield24 min
Mar 20, 7:25 PM EDTSpecial Weather StatementCTPClearfield35 min

Nearby

Wind Advisories in Pennsylvania, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.